Forgot Password

Sign In

Register

  • Company Information

  • Billing Address

  • Are you primarily interested in advertising *

  • Do you want to recieve the HealthTimes Newsletter?

Acetaminophen Toxicity With Combination Drugs

Photo: Acetaminophen Toxicity With Combination Drugs
Acetaminophen is a widely used oral pain-relief drug, commonly known as paracetamol. When this drug is taken in appropriate therapeutic doses it exhibits an excellent safety profile. It is mainly used for relieving mild to moderate pain from headaches, muscle aches, back ache and menstrual pain.

As acetaminophen is available over the counter without the need for prescription, most people have this drug at home to relieve general pain and fever. However not everyone is aware of the dangers of overdosing on acetaminophen or possible harmful interactions when taken with other drugs.

The consequences of incorrect dosage are not to be taken lightly. Overdose and misuse pose dangerous side effects including hepatoxicity — liver failure. In fact acetaminophen toxicity is one if the most common causes of acute hepatic failure. This liver failure can become so serious that sometimes liver transplantation is required or death can occur.
Aside from the risks associated with overdosage there are also dangers of taking acetaminophen in combination with other drugs. Acetaminophen is frequently taken in combination with other pain relieving drugs when relief is not achieved with just the one drug. The purpose is to gain pain relief faster and for a longer period of time. Moreover people may come down with the flu or be suffering from a debilitating cold and decide to take acetaminophen for pain relief in combination with over the other cold relief drugs for their sore throat and flu. Both cases of taking combination drugs are equally dangerous and increase the chances of adverse side effects.

Some of the common combinations of acetaminophen with other drugs are outlined below along with their dangers.

Combination of Non-steroidal anti-inflammatory drugs (NSAIDS) with Acetaminophen

Combining acetaminophen with NSAIDS such as ibuprofen or naproxen is considered to be an effective method of pain relief. There are also such combination drugs already available on the market in Europe. However a recent British study has shown that this combination can increase the risk of gastrointestinal bleeding.

This study consisted of 900 participants who were categorised into four treatment groups—acetaminophen only, ibuprofen only, a low dose of both acetaminophen and ibuprofen and a high dose of acetaminophen and ibuprofen. All groups were analysed after 10 days and also after a 3 months.

Although the group that took the high dose combination drugs experienced the most pain relief, functionality and improvements in quality of life, this pain relief was not without cost. By the end of the 3 month clinical trial 38.4% of people in this high-dosage group saw a drop in their hemoglobin levels in comparison to 24.1% in the low-dose group. Hemoglobin is a crucial component of red blood cells and a drop in levels may signify gastrointestinal bleeding.

This may be just one study alerting us to the dangers of combination drugs with many more to come as researchers delve into this critical area of study that is combination drugs.

Combining drugs that may seem unrelated

As mentioned earlier, many take over the counter pain relief medications in combination with cold formulations, headache remedies and cough syrups. People are unaware that by taking such a combination they are putting themselves at a high risk of overdosing on acetaminophen as both drug types contain this pain relief drug. This can irritate their gastrointestinal system and may case bleeding as well as posing significant risks to their liver.

In fact the effects of acetaminophenn overdose on liver function are so deadly that in 2011 manufacturers of prescription drugs in the USA were asked to lower the amount of acetaminophen to 325mg per capsule. The maximum 24-hour dosage of acitaminophen is set at 4,000mg. However if acitaminophen is taken in combination, this limit can be easily breached.

Signs and symptoms of overdose:

  • Nervousness/agitation/anxiety
  • Increased sweating
  • Faster breathing
  • Loss of appetite
  • Nausea or Vomiting
  • Dizziness
  • Stomach cramps or abdominal pain (severe or continuing)
  • Unexplained fever
  • Frequent urination

In particular toxicity occurs in three main phases:

  • Phase 1 - This begins in a few hours after overdose and is characterised by nausea, vomiting and sweating.
  • Phase 2 - This phase occurs between 24 – 72 hours after overdose and may be signified by abdominal pain associated with corresponding liver damage. Kidney failure may also occur at this stage.
  • Phase 3 - This phase occurs roughly 3 – 5 days after overdose. In this phase severe complications of liver damage occur along with multiple organ failure. Death may result.

As it can be deduced from the extreme consequences of overdosage, acetaminophen toxicity is a highly serious issue which everyone should be educated about, regardless of age.

Comments

Thanks, you've subscribed!

Share this free subscription offer with your friends

Email to a Friend


  • Remaining Characters: 500